Why are my recent test results less good?

I have Hashimoto’s. Just had my latest test results back and cannot understand why readings have taken a bit of a step back from previous especially as I have been getting some symptoms that made me wonder whether I had gone a bit HYPER over the last couple of months. For example, sleep (never brilliant) had been particularly poor (this is a big issue for me). Tummy occasionally unsettled (found myself thinking on a couple of occasions, hope I’m not getting irritable bowel syndrome) and had been experiencing hot flushes but put this down to my age. Previously have always been on the cold side.

While I realise that there will be fluctuations, I am a little surprised that the results when I had only been on the increased dose of levo 6 weeks are better than the results when I have been on the dose for 10 months. I acknowledge that the readings are pretty good (they are aren’t they?) and the differences negligible, I notice, however, that the T3 has dropped back below range.

OCT 2013: (Increased dose of levo from 50mcg to 75mcg at the beginning of September 2013)

TSH: 0.12mU/L (0.3-5)

T4: 16.3pmol/L (11-23)

T3: 3.9pmol/L (3.9-6.8)

JUNE 2014: (Have continued on 75mcg daily since Sept.13. Haven’t missed a single dose during that time and always leave at least 30 mins more often an hour before I have breakfast)

TSH: 0.22mU/L (0.3-5)

T4: 14.7pmol/L (11-23)

T3: 3.5pmol/L (3.9-6.8)

Throughout I have been taking the same brand of levo and haven’t changed anything in how/when I take it?

I had a pretty busy three or four weeks leading up to the blood test in June could that account for the bit of dip?

Any thoughts/observations much appreciated.

12 Replies

  • MacG,

    Aside from fluctuations caused by Hashimoto's different seasons also affect thyroid function. I needed to reduce my T4 slightly when the weather was very hot a few weeks ago because of electical pins and needles caused by the heat.

    Your low FT4 and below range FT3 means you are absolutely not hyper. The symptoms will be caused by your low FT3 and you should ask your GP to prescribe some Liothyronine (T3) in addition to your Levothyroxine. eje-online.org/content/161/...

    If you are experiencing IBS you may benefit from going gluten-free which can also help in reducing frequency and intensity of Hashimoto's autoimmune attacks.

  • Hi Clutter,

    Many thanks for your response. I am interested that you have said that my T4 is low. Also the fact that you suggest that the below-range T3 is likely to give me symptoms. I am much improved on what I was, but still don't feel 100%. (You forget what that is like.)

    I am going to have a good look at the link that you have given me. I have a problem, however. I changed GP last summer having had a horrendous experience with my previous GP. So far, my new GP has been excellent. She did comprehensive testing last summer when I first started to see her in response to my saying that I had a whole range of debilitating symptoms. Doesn't query me when I ask for my T3 tested, listens to me, and I feel that my health has improved immeasurably under her care.

    However, I noted that very early on and not even in response to a point that I raised, she dropped it into the conversation that she doesn't prescribe T3.

    What to do! Need to decide whether I am going to rock the boat. Isn't it awful that we find ourselves in this situation.

  • MacG, you could always purchase your own T3 online, if you are able, if your GP is unwilling.

  • Hi Hypnoteq,

    It's a really difficult one. I know that a lot of people who use this site do buy their own, because basically they have run out of other options. ........but it makes me really nervous. If something were to go wrong I feel that what good rapport I have built up with my GP would be compromised. It's an awful position to be in. I think I am going to bite the bullet and have the T3 conversation with her even though I think I probably know the answer.

  • Dr Toft ex President of the British Thyroid Association says in a Pulse Online article that some of us need a low or suppressed TSH and/or the addition of 10mcg of T3 for a reduced 50mcg levo. So your GP could add 10mcg.

  • Many thanks for this useful reference Shaws - power to my elbow! I have a feeling that basically my GP is going to increase the dose of levo, but surely my TSH can't really go much lower??

  • MacG, your TSH is totally irrelevant! It could go lower - mine is 0.01 - but so what. It's your FT4 and FT3 that are important and they are much to low. They need to be up the top of the range, not Under the bottom. In fact, some people need to have them over the top to feel well. Not surprised you aren't feeling well!

    Hugs, Grey

  • Many thanks for that Greygoose. Before I read your response I was thinking, am I fussing a bit about my T3 being 3.5....it is only just under.

  • :)

  • Hi Shaws, do you have a copy of this article that you could e-mail to me please. Have had a look at Pulse online and can't locate it, maybe because I am not a paying member.

  • You have to email louise.warvill@thyroiduk.org and it's question 6 you have to refer to. Ignore the last statement - which as you will probably realise is the reason why most doctors think as they do.

  • Many thanks - will do!

You may also like...